MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0930
Medical Device Problem Codes Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly of the ruby coil was kinked in multiple locations throughout its length.The pusher assembly midjoint was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned device revealed the pusher assembly midjoint was retracted proximal to the introducer sheath friction lock.The introducer sheath friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the ruby coil mid-joint.If the pusher assembly midjoint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced by the physician upon attempting to advance the ruby coil.Since the ruby coil was reportedly able to advance through the introducer sheath and into the lantern delivery microcatheter (lantern) the retraction of the midjoint proximal to the friction lock was likely incidental and likely occurred after removal of the ruby coil from the procedure.Since the ruby coil could not be advanced through its introducer sheath during functional testing, it could not be tested for advancement through a microcatheter, and the root cause of the reported resistance could not be determined.The kinks observed throughout the pusher assembly were likely incidental and may have occurred during packaging for return to penumbra.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hypogastric artery using ruby coils.During the procedure, while attempting to place a ruby coil into the aneurysm, the lantern delivery microcatheter (lantern) came out of the target vessel due to its positioning; therefore, the ruby coil was removed and the lantern repositioned.While attempting to re-advance the ruby coil through the lantern, the physician experienced resistance after advancing approximately one third of the coil into the lantern; therefore, it was removed.The procedure was completed using additional ruby coils and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7197777
Report Number3005168196-2018-00131
Device Sequence Number1863613
Product Code HCG
UDI-Device Identifier00814548012995
UDI-Public00814548012995
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/08/2025
Device Catalogue NumberRBY2C0930
Device Lot NumberF78606
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2017
Initial Report FDA Received Date01/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR